Georgia, 2023Strong Wind in Georgia, April 7, 2023
April 7, 2023 · NWS CAE · 1 event in 1 county or zone
A back door cold front moved through in the afternoon. Behind the front, the wind shifted to north with gusts around 35 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- $100
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A back door cold front moved through in the afternoon. Behind the front, the wind shifted to north with gusts around 35 mph. Some pine trees were downed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 7, 2:19 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Apr 7, 2:19 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
319 PM EDT Fri Apr 7 2023
.SYNOPSIS...
A back door wedge front will push into the area through the day
today bringing showers and thunderstorms. Temps will drop quickly as
strong northeast winds develop behind the front. The wedge
strengthens for Saturday with high temps remaining stuck in the
upper 40's along with persistent showers. Drier air is able to fill
in aloft by Sunday, reducing rain chances. High pressure then
remains in control through the middle of the week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Scattered showers and a few thunderstorms are ongoing this afternoon
across the Midlands and CSRA. Frontal boundary continues to move
south across the CWA with very warm temperatures to the south and a
20 degree temperature drop behind the boundary. Additionally, winds
behind the front are gusty from the northeast, which will help set
up our CAD wedge for the beginning part of the weekend.
The air mass south of the front will remain weakly unstable through
this afternoon with thunderstorms possible, especially in the south
Midlands and CSRA. PWAT values are around 1.3" with dewpoints in the
60s. However, some decrease in moisture is expected through the
afternoon with PWATs and dewpoints falling into tonight. Also, as
the front moves through the area this afternoon, winds will pick up
from the northeast and brief gusts to 30 mph are expected.
Increasing isentropic lift combined with southeast flow aloft at 25
to 30 kt will help increase rain chances this evening into tonight
with thunder chances decreasing. Widespread moderate to at times
heavy rain is expected tonight into early Saturday as the wedge sets
up. Winds remain elevated overnight, with overnight lows in the 40s
as cold advection increases.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Cold air damming conditions will continue Saturday. Temperatures
will be on the cold side as advertised for the past few days.
Although some models have trended slightly warmer, there is still
the potential of record low high temperatures. Record low max
temperature in Columbia was set in 2003 at 51 degrees... expect
highs to be near 50 in most locations, just a hair below 50 in the
northern Midlands. Widespread rain is expected all day Saturday,
heavy at times in the morning and early afternoon. Average QPF over
the area will be 1.5 to 2.5 inches although higher amounts are
possible. Rainfall will be stratiform in nature and thunder is not
expected thanks to the strong temperature inversion due to the cold
air damming. Winds will be quite breezy with gusts up to 30 mph
in the afternoon. With warm lake temperatures and cold air at
the surface, stronger winds will be mixing down across the
lakes. Therefore, a Lake Wind Advisory has been issued for
6 PM Saturday until 4 PM Sunday.
On Sunday, upper level dry air will move in as cyclogenesis
begins off the South Carolina coast. Upper level winds will
shift to more northwesterly but low levels will remain quite
moist. Although the deeper moisture will be east, there will
still be overcast skies and some light rain through morning.
Gusty winds through the afternoon and slightly higher
temperatures compared to Saturday.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Surface high pressure, with associated northerly winds, and
broad ridging aloft will control the pattern for early in the
week, with little chance for rain and temps steadily warming
from slightly below average to slightly above average. GEFS
members are fairly consistent with this depiction, seen pretty
clearly in the NAEFS climo spread for early week with well above
heights but near average temps. So despite northerly flow, the
airmass will steadily modify and warm by Wednesday. More
uncertainty starts to develop by Thursday as many of the GEFS
and EC members suggest some sort of cutoff low developing in
the GoM and then slowly rolling northeast across the southeast.
This would yield more below average temps with high precip
chances, but the specifics remain somewhat muddied.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR for another couple of hours this afternoon, with gradually
decreasing CIGS and better probabilities of restrictions.
Frontal boundary moving south across the region this afternoon will
shift winds to the NE at 10-15 kts with gusts approaching 30 kts.
The front is expected to pass CAE/CUB around 19-20z and AGS/DNL/OGB
around 20-21z. Additionally, expect SCT-NUM -SHRA and ISOLD -TSRA
into this evening, with thunder chances diminishing after 08/00Z.
This will leave behind stratiform rain which will be nearly
continuous into Saturday morning. Behind the front in the evening,
high confidence that CIGS will lower to MVFR and finally IFR and
remain there through the end of the valid period as a cold air
damming wedge sets up. VSBY restrictions also possible tonight into
Saturday, particularly with stronger TSRA/SHRA. NELY winds remain
elevated and gusty through the night into Saturday.
.EXTENDED AVIATION OUTLOOK...Expect widespread rain and prolonged
rain through at least early Sunday, with some improvement possible
Sunday afternoon. VFR expected Mon/Tue.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory from 6 PM Saturday to 4 PM EDT Sunday for
GAZ040-063>065-077.
SC...Lake Wind Advisory from 6 PM Saturday to 4 PM EDT Sunday for
SCZ016-018-020>022-025>031-035-037-038-041-115-116-
135>137.
&&Hazardous weather outlook, Apr 7, 2:20 PM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
320 PM EDT Fri Apr 7 2023
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-081930-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
320 PM EDT Fri Apr 7 2023
...LAKE WIND ADVISORY IN EFFECT FROM 6 PM SATURDAY TO 4 PM EDT
SUNDAY...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 7, 3:00 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Columbia SC
400 PM EDT Fri Apr 7 2023
GAZ040-063-064-072045-
McDuffie GA-Lincoln GA-Columbia GA-
400 PM EDT Fri Apr 7 2023
...A strong thunderstorm will impact portions of northwestern
McDuffie, northwestern Columbia and southeastern Lincoln Counties
through 445 PM EDT...
At 359 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wrightsboro, or 12 miles north of Thomson, moving east at 20 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mistletoe State Park, J. Strom Thurmond Dam, Double Branches,
Wildwood Park, Leah, Lake Springs Recreation Area, Amity Recreation
Area, Bussey Point Campground, Clay Hill Campground, Cherokee Boat
Ramp and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Clarks Hill Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3363 8261 3364 8259 3363 8258 3365 8258
3364 8256 3366 8251 3365 8249 3370 8252
3377 8227 3375 8225 3370 8224 3367 8220
3363 8220 3360 8261
TIME...MOT...LOC 1959Z 262DEG 18KT 3364 8254
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SLStrong Wind, Richmond
- When
- April 7, 3:25 PM EST
- Where
- Richmond forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $2,000
- Crop damage
- $100
- Reported by
- Broadcast Media
- Coordinates
- 33.360, -82.073 (the zone’s center; the record gives no point)
Two to three pine trees fell at Augusta National Golf Course near the 17th tee box. Time estimated. No injuries.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 7, 20231 death · 1 injured · 1 event
- Flooding in Montana, April 7 to 14, 2023$5.3 million · 9 events
- Wildfire in Oklahoma, April 7 to 14, 2023$100,000 · 3 events
- Flash Flooding and Flooding in North Carolina, April 7, 20231 injured · $50,000 · 7 events
- Lightning Strike in South Carolina, April 7, 20231 injured · 1 event
- Flash Flood and Hail in Louisiana, April 7, 20231 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082187.